COMMENTARY

Running Out of Lupus Drug Options: A Case

Jonathan Kay, MD

Disclosures

May 21, 2013

This feature requires the newest version of Flash. You can download it here.

Hello. I am Jonathan Kay, Professor of Medicine and Director of Clinical Research in the Division of Rheumatology at the University of Massachusetts Medical School and UMass Memorial Medical Center, both in Worcester, Massachusetts.

Several months ago I presented the case of a 55-year-old woman with systemic lupus erythematosus who developed diplopia and burning on her scalp, which turned out to be caused by sixth and seventh cranial neuropathies. She required prednisone at doses of 20-30 mg daily to control her symptoms. She also had a malar rash and had been intolerant of mycophenolate mofetil. She was taking hydroxychloroquine 400 mg by mouth daily, but this failed to control her symptoms without additional prednisone therapy.

At the time, I mentioned that I was going to start her on monthly belimumab infusions. She has now received 6 monthly belimumab infusions. Unfortunately, however, she developed tightness of her throat and angioedema symptoms during her penultimate belimumab infusion. This was repeated during the last infusion, despite premedication with corticosteroids and antihistamines. Thus, she has been unable to continue belimumab therapy.

Her cranial neuropathies improved on belimumab and she was able to reduce her prednisone dose to as low as 15 mg taken by mouth daily. However, with the discontinuation of belimumab, her symptoms have recurred and have required escalation of her prednisone dose to as high as 40 mg daily.

What can we do at this point? She is on hydroxychloroquine but is unable to tolerate mycophenolate mofetil. Belimumab has been helpful, but she has developed angioedema on this medication. The remaining alternative treatments include cyclophosphamide, which has potential adverse effects, and azathioprine.

Before starting her on cyclophosphamide, we discussed the possibility of initiating treatment with azathioprine at a dose of 2 mg/kg daily. She just began this therapy. I hope that with azathioprine in addition to hydroxychloroquine, she will be able to taper her prednisone dose significantly and perhaps even come off of prednisone with control of her neurologic symptoms.

I will keep you informed on her progress in a future Medscape blog. Thank you very much for your attention.

processing....